Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Blacksburg, VA

July 27, 2005Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2005, 4:39 PM EDT for Pulaski County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2005, 4:39 PM EDT (20:39 UTC)
Expired
Jul 27, 2005, 5:15 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Pulaski County, VA

The radar

The Roanoke radar (KFCX), 38 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:55 PM EDTTSTM WND DMGDublin, VANUMEROUS TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
977 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 272039
SVRRNK
VAC155-272115-
/O.NEW.KRNK.SV.W.0079.050727T2039Z-050727T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 515 PM EDT

* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTH OF DUBLIN...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...

  DUBLIN...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS
STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3718 8078 3700 8081 3698 8066 3698 8055
      3711 8062 3718 8063

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 272059
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT WED JUL 27 2005

VAC155-272115-
/O.CON.KRNK.SV.W.0079.000000T0000Z-050727T2115Z/
PULASKI VA-
458 PM EDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR
PULASKI COUNTY...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DUBLIN...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY...AND ALONG AND SOUTH OF INTERSTATE 81.

IF ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OF 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3714 8074 3700 8081 3698 8066 3698 8055
      3711 8062 3711 8060

$$

WP
000 
WWUS51 KRNK 272115
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT WED JUL 27 2005

VAC155-272125-
/O.EXP.KRNK.SV.W.0079.000000T0000Z-050727T2115Z/
PULASKI VA-
515 PM EDT WED JUL 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR PULASKI COUNTY EXPIRED AT 515
PM EDT...

THE THUNDERSTORMS HAD WEAKENED AND EXITED PULASKI COUNTY...THEREFORE 
THE WARNING WAS ALLOWED TO EXPIRE AT 515 PM.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3714 8074 3700 8081 3698 8066 3698 8055
      3711 8062 3711 8060

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:55 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 27, 2:55 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT WED JUL 27 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
LAST DAY OF SIGNIFICANT HEAT TODAY AS UNSEASONABLY STRONG COLD FRONT
PUSHES INTO THE REGION.  BAND OF SHOWERS AND TSTMS FORMING ALONG THE
FRONT JUST TO OUR WEST LATE THIS AFTERNOON.  BULK OF TSTMS EXPECTED
TO DIMINISH ON THE WESTERN SLOPES LATER THIS EVENING AND DEVELOP IN
SHARPENING LEE TROF JUST EAST OF THE FCST AREA. THIS LEE TROF WILL
REMAIN STATIONARY TO OUR SOUTHEAST OVER THE NEXT SEVERAL DAYS AND BE
A MAJOR PLAYER IN THE REGIONS WX AS WAVES OF LOW PRESSURE BRING
PERIODS OF RAIN ALONG AND TO THE WEST OF THE BOUNDARY THROUGH
MONDAY.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
BEST CHCS OF RAIN AT THIS TIME APPEAR TO BE LATE THURSDAY INTO
FRIDAY AS FIRST SIGNIFICANT WAVE RIDES UP THE FRONT. FRONT AND
BEST SPPT FOR RAIN GETS SUPRESSED TO THE SOUTH BEHIND THE WAVE FRI
NGT AND SATURDAY...THEN SECOND WAVE SLATED FOR SUNDAY AND SUNDAY
NIGHT WILL LIKELY BRING RAIN BACK INTO THE NW PORTION OF THE FCST
AREA. MOST OF THE FCST AREA WILL REMAIN IN COOL...STABLE THRU THE
WEEKEND. FAR SOUTHEASTERN PORTIONS OF THE FCST AREA WILL BE MOST
LIKELY TO SEE CONVECTION AND HEAVIER RAIN. THIS LAST WAVE WILL
EXIT EARLY IN THE WEEK USHERING IN DRIER AIR AND MORE TYPICAL
SUMMERTIME CHCS OF TSTMS INTO MIDWEEK.

CHCS OF RAIN WILL DEPEND HIGHLY ON THE MEANDERINGS OF THE FRONT AND
HOW MUCH THE WAVES WILL AFFECT ITS MOVEMENT.  BUT AT THIS TIME IT
LKS LIKE AREA EAST OF THE MTNS COULD RECEIVE SIGNIFICANT AMOUNTS OF
RAIN FOR THE NEXT 4-5 DAYS.

&&

.AVIATION...
SHOWERS AND STORMS HAVE DEVELOPED FROM CENTRAL TENNESSEE NORTHEAST
THROUGH WEST VIRGINIA AND INTO WESTERN PENNSYLVANIA IN ADVANCE OF
AN APPROACHING COLD FRONT. BY THE LATE AFTERNOON...THIS BROKEN
LINE OF STORMS SHOULD REACH SOUTHEAST WEST VIRGINIA. A LEE TROUGH
WAS STILL OVER THE PIEMONTS OF VIRGINIA AND NORTH CAROLINA.
CONVECTION ALONG THAT FEATURE LATE THIS AFTERNOON INTO EARLY THIS
EVENING IS ALSO EXPECTED. AS THE FRONT SETTLES OVER OUR REGION
TONIGHT...MVFR CEILINGS WILL ENTER INTO REGION WEST OF THE BLUE
RIDGE ALONG WITH MVFR LIGHT FOG. DURING THE DAY THURSDAY
CONVECTION IS EXPECTED TO REFIRE ALONG THE STALLED FRONT BY MID-
DAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FOR VAZ022-032>035-043>047-058-059 UNTIL 7 PM
     WEDNESDAY.
NC...HEAT ADVISORY FOR NCZ004>006-020 UNTIL 7 PM WEDNESDAY.
WV...NONE.
&&

JS/JS/DS
Hazardous weather outlook, Jul 27, 3:33 AM EDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 AM EDT WED JUL 27 2005

NCZ004>006-020-VAZ022-032>035-043>047-058-059-280745-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
333 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL
VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY CONTINUES IN EFFECT THROUGH TODAY. TEMPERATURES
WILL AGAIN CLIMB WELL INTO THE 90S WITH SOME SPOTS TOPPING 100
DEGREES. THIS WILL PRODUCE HEAT INDICES OF 105 TO 110 DEGREES.

ISOLATED STRONG THUNDERSTORMS WITH POSSIBLE DAMAGING WINDS MAY
OCCUR THIS EVENING INTO EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003-019-VAZ023-024-280745-
SURRY-WILKES-BOTETOURT-ROCKBRIDGE-
333 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL CAUSE HEAT INDICES TO
RISE TO AROUND 100 DEGREES THIS AFTERNOON. ISOLATED STRONG
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS LATE
THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-280745-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
333 AM EDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HEAT AND HUMIDITY WILL AGAIN CAUSE HEAT INDICES TO RISE TO BETWEEN
95 AND 100 DEGREES THIS AFTERNOON. A FEW STRONG THUNDERSTORMS
COULD PRODUCE ISOLATED DAMAGING WINDS THIS AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 27, 4:19 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT WED JUL 27 2005

VAZ020-WVZ045-272058-
BATH-GREENBRIER-
419 PM EDT WED JUL 27 2005

A COUPLE OF AREAS OF STRONG THUNDERSTORMS WILL AFFECT GREENBRIER AND
BATH COUNTIES THROUGH 515 PM. ONE THUNDERSTORM WILL MOVE EAST OUT
OF NORTHEASTERN GREENBRIER COUNTY...INTO WESTERN BATH COUNTY.
LOCATIONS SUCH AS BACOVA JUNCTION....CALLISON AND HOT SPRINGS CAN
EXPECT GUSTY WINDS...AND POSSIBLY SMALL HAIL WITH THIS STORM
BETWEEN 430 PM AND 500 PM. OTHER THUNDERSTORMS WILL AFFECT WESTERN
AND CENTRAL GREENBRIER COUNTY...MAINLY FROM FRANKFORD WEST TO MEADOW
BLUFF. THESE STORMS WILL CONTAIN HEAVY RAINS AND GUSTY WINDS...
ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING.

STAY INDOORS IF A STORM APPROACHES YOUR AREA...AND AVOID USING
ELECTRICAL APPLIANCES. ALSO STAY AWAY FROM WINDOWS.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:33 PM EDTSevere Thunderstorm WarningRNKBath42 min
Jul 27, 5:39 PM EDTSevere Thunderstorm WarningRNKTazewell36 min
Jul 27, 6:09 PM EDTSevere Thunderstorm WarningRNKBland21 min
Jul 27, 6:12 PM EDTSevere Thunderstorm WarningRNKFranklin33 min
Jul 27, 6:22 PM EDTSevere Thunderstorm WarningRNKMontgomery40 min
Jul 27, 6:48 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania42 min
Jul 27, 6:48 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania42 min
Jul 27, 6:48 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.